Alert archive / Texas / Frost Advisories in 2012

Frost Advisory 1, NWS Lubbock, TX

October 7, 201224 counties in Texas

NWS Lubbock, TX issued this frost advisory at Oct 7, 2012, 3:40 PM CDT for 24 counties in Texas. It took effect at Oct 8, 2012, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2012, 3:40 PM CDT (20:40 UTC)
In effect from
Oct 8, 2012, 12:00 AM CDT
Expired
Oct 8, 2012, 9:00 AM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WWUS74 KLUB 072040
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT SUN OCT 7 2012

TXZ021>044-081400-
/O.NEW.KLUB.FR.Y.0001.121008T0500Z-121008T1400Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
340 PM CDT SUN OCT 7 2012

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 9 AM CDT
MONDAY.

* TEMPERATURE...READINGS SHOULD FALL INTO THE LOWER TO MID 30S
  ACROSS THE ADVISORY AREA BY MIDNIGHT AND REMAIN STEADY THROUGH
  THE REMAINDER OF THE NIGHT.

* IMPACTS...A LIGHT FROST WILL DEVELOP AT MANY LOCATIONS BY
  SUNRISE MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

JW

$$
1 follow-up statement
497 
WWUS74 KLUB 081001 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
501 AM CDT MON OCT 8 2012

TXZ021>044-081400-
/O.CON.KLUB.FR.Y.0001.000000T0000Z-121008T1400Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
501 AM CDT MON OCT 8 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...AREA TEMPERATURES HAVE FALLEN TO NEAR OR BELOW
  FREEZING EARLY THIS MORNING AND WILL NOT BEGIN IMPROVING UNTIL
  AFTER 8 AM.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION WILL LIKELY BE DAMAGED OR
  KILLED BY FROST AND PROLONGED FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT TEMPERATURES NEAR FREEZING COMBINED
WITH MOIST AIR WILL CAUSE FROST DEVELOPMENT. TENDER VEGETATION IS
MOST AT RISK FOR FROST DAMAGE. ALSO...MOTORISTS SHOULD BE CAUTIOUS 
OF ANY AREAS PRONE TO LAWN IRRIGATION AS WATER COLLECTING ON
STREETS COULD QUICKLY TURN TO ICE IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this frost advisory went out at Oct 7, 12:50 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 7, 12:50 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1250 PM CDT SUN OCT 7 2012

.AVIATION...
VFR CIGS WILL BEGIN TO SCT AT BOTH KLBB AND KCDS BY 08/00Z AND CONTINUE
TO CLEAR BY 08/03Z. SURFACE WINDS WILL REMAIN 6KTS OR LESS THROUGH
MOST OF PERIOD...INCREASING TO AROUND 10KTS BY END OF TAF PERIOD. JW

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT SUN OCT 7 2012/

AVIATION...
VFR AND LIGHT WINDS. OVERCAST STRATUS AROUND 5K FEET AGL HAS
RECENTLY EXPANDED OVER LBB AND SHOULD REMAIN LARGELY INTACT UNTIL
MOIST SOUTHERLY WINDS IN THIS LAYER TURN NORTHWEST LATE TODAY
BEHIND A SHORTWAVE TROUGH. THIS WILL HERALD CLEARING CONDITIONS
AROUND 00Z. VERY SLIM CHANCE UNTIL THEN THAT STRATUS LOWERS TO
MVFR AS LOW-LEVEL DRYING IS COMPARABLY DEEPER THAN YESTERDAY.
HIGHER CEILINGS AT CDS WILL ALSO CLEAR OUT BY EARLY EVENING.

PREV DISCUSSION... /ISSUED 444 AM CDT SUN OCT 7 2012/

SHORT TERM...
COUPLED UPPER JET STRUCTURE OVER THE FOUR CORNERS IS RESPONSIBLE
FOR A CORE OF 90-100 KNOTS OF WESTERLY FLOW OVERSPREADING THE TX
PANHANDLE THIS MORNING. IN TANDEM WITH A 700MB FRONTAL BOUNDARY
ROUGHLY ALONG I-40...LARGE-SCALE ASCENT CONTINUES TO INCREASE OVER
MUCH OF THE PANHANDLE INCLUDING OUR NORTHERN ROW OF COUNTIES WHERE
RADAR HAS ALREADY SAMPLED VIRGA AND PERHAPS A FEW SPRINKLES.
COLDER TEMPS AND WET-BULBING CONSIDERATIONS IN THE FAR SWRN
PANHANDLE COULD EVEN SUPPORT A FEW CRYSTALLINE STRUCTURES IN THE
SKY ON OCCASION THIS MORNING. EVEN AMA'S DUAL-POL HAS INDICATED
DRY SNOW ABOUT 4K FEET AGL AT TIMES. THIS SCENARIO HOWEVER APPEARS
TO BE THE EXCEPTION AND NOT THE NORM SO HAVE CONFINED MENTION OF
ISOLATED SPRINKLES TO OUR NERN COUNTIES BEFORE ASCENT AND CLOUD
COVER DIMINISH LATER TODAY WITH THE PASSAGE OF A SHORTWAVE TROUGH
AND MORE IMPORTANTLY DEEPENING SUBSIDENCE IN THE LEFT REAR
QUADRANT OF THE AFOREMENTIONED UPPER JET STREAK.

TEMP-WISE...CLOUDS AND STEADY EASTERLY WINDS HAVE MANAGED TO KEEP
ALL LOCATIONS ABOVE FREEZING THUS FAR...HOWEVER BRIEF AND
LOCALIZED INSTANCES OF 32 DEG ARE STILL POSSIBLE MAINLY IN OUR
NWRN COUNTIES. A FAR MORE WIDESPREAD THREAT OF NEAR-FREEZING TEMPS
IS IN THE OFFING TONIGHT AS SKIES CLEAR AND A BROAD SURFACE
PRESSURE RIDGE SETTLES INTO THE PERMIAN BASIN AND NORTHEAST TO THE
RED RIVER. ALTHOUGH S-SWLY WINDS WILL EMERGE AREA WIDE OVERNIGHT
IN THIS REGIME...SPEEDS WILL REMAIN QUITE LIGHT. ADD TO THIS THE
UNSEASONABLY COOL HIGHS ONCE AGAIN TODAY AND NEARLY ALL OF THE CWA
STANDS A BETTER CHANCE OF FLIRTING WITH 32 DEG BY EARLY MONDAY.
THE LOW ROLLING PLAINS MAY IN FACT BE MOST UNDER THE GUN AS WINDS
THERE SHOULD TREND CALM WITHIN THE SURFACE RIDGE. SLOW INFLUX OF
DEWPOINTS AOA 30 DEG COULD ALSO SUPPORT A LIGHT FROST IN AREAS.
HOWEVER...BECAUSE OF THE SWLY GRADIENT FLOW REGIME I AM SKEPTICAL
OF A WIDESPREAD FREEZE EVENT. WILL THEREFORE CONTINUE TO ADDRESS
THIS EVENT IN THE SPS WHILE REFRAINING FROM A FREEZE WATCH.
ONCOMING DAY SHIFT WILL REVISIT THIS THREAT AND ADJUST IF
NECESSARY.

LONG TERM...
AFTER THE COLD START TO MONDAY MORNING...TEMPERATURES ARE EXPECTED
TO WARM UP TO NEAR NORMAL FOR MONDAY AFTERNOON AS A SOUTH WIND
BECOMES ESTABLISHED AND WE GET SOME WEAK MOISTURE RETURN TO THE
REGION ON MONDAY AFTERNOON. TUESDAY LOOKS TO BE EVEN WARMER AS THE
WIND VEERS MORE TOWARDS THE SOUTHWEST TO WEST THROUGH THE DAY
HELPING TO MIX ANY MOISTURE OUT AND GIVE US A SLIGHT BOOST IN THE
WAY OF DOWNSLOPE COMPRESSIONAL WARMING.

BY LATE TUESDAY...A COLD FRONT IS FORECAST TO MAKE SOUTHWARD
PROGRESS ACROSS THE PANHANDLE AND INTO THE NORTHERN ZONES FOR
TUESDAY NIGHT INTO WEDNESDAY MORNING. FRONT WILL GET A PRETTY GOOD
PUSH OVERNIGHT AND BE THROUGH THE ENTIRE FORECAST AREA BY SUNRISE
WEDNESDAY. MODELS HAVE BACKED OFF ON PRECIPITATION WITH THE
FRONTAL PASSAGE WEDNESDAY MORNING BUT SLOWLY INCREASE THROUGH THE
DAY INTO THURSDAY MORNING. THIS IS DUE IN PART TO A FAIRLY STRONG
SHORTWAVE MOVING OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT THAT
DEVELOPS AHEAD OF A DEEP CLOSED LOW OFF THE PACIFIC COAST. AT THE
SAME TIME...THE COLD FRONT WILL START TO MOVE NORTHWARD AS A WARM
FRONT WHICH MAY PROVIDE A LOW-LEVEL FOCUS FOR PRECIPITATION
DEVELOPMENT.

TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE END OF
THE FORECAST AS THE CLOSED LOW MAKES SLOW PROGRESS TOWARDS THE
REGION. LEE SURFACE TROF WILL ALSO REMAIN OVER EASTERN NEW MEXICO
TO NEAR THE STATE LINE WHICH WILL HELP PULL MOISTURE BACK INTO THE
REGION AND KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION IN THE
FORECAST THROUGH FRIDAY. FINALLY...THE LOW WILL START TO PUSH OUT
INTO THE CENTRAL PLAINS BY THE END OF THE WEEK INTO NEXT WEEKEND
HOWEVER THE TIMING OF THIS TROF IS A BIT OFF BETWEEN THE MODELS.
THE ECMWF LIFTS THE LOW FURTHER NORTH AND IS FASTER WHILE THE GFS
IS SLOWER BY ABOUT 12-24 HOURS AND FURTHER SOUTH. REGARDLESS...THE
APPROACH OF THE LOW SHOULD HELP A DRYLINE TO DEVELOP LATE FRIDAY
INTO EARLY SATURDAY THAT COULD PROVIDE ANOTHER FOCUS FOR STORM
DEVELOPMENT FOR LATE FRIDAY INTO SATURDAY. AFTER THAT...DRY
WESTERLY WIND AND POSSIBLY A WEAK PACIFIC FRONT WILL GET RID OF
PRECIPITATION CHANCES AND HOLD TEMPERATURES BACK DOWN CLOSER TO
NORMAL FOR SATURDAY.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  33  71  49  80 /  10   0   0   0   0
TULIA         50  35  70  49  80 /  10   0   0   0   0
PLAINVIEW     50  34  70  49  82 /   0   0   0   0   0
LEVELLAND     50  33  71  50  83 /   0   0   0   0   0
LUBBOCK       50  35  70  51  83 /   0   0   0   0   0
DENVER CITY   50  34  70  52  83 /   0   0   0   0   0
BROWNFIELD    49  34  70  51  84 /   0   0   0   0   0
CHILDRESS     54  35  67  50  81 /  10   0   0   0   0
SPUR          52  34  68  52  85 /   0   0   0   0   0
ASPERMONT     51  33  68  53  84 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/33
Hazardous weather outlook, Oct 7, 3:07 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT SUN OCT 7 2012

TXZ021>044-082015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
INTO THE LOWER TO MIDDLE 30S ACROSS MOST OF THE OUTLOOK AREA
TONIGHT. THESE CONDITIONS WILL SUPPORT FROST DEVELOPMENT AND A
FROST ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FROST ADVISORY IS IN EFFECT UNTIL 9 AM MONDAY.
OTHERWISE...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Frost Advisories in Texas, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.